Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 141, NWS Lake Charles, LA

December 6, 2004Rapides Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Dec 6, 2004, 11:47 PM CST for Rapides Parish, Louisiana. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 6, 2004, 11:47 PM CST (05:47 UTC)
Expired
Dec 7, 2004, 12:45 AM CST
In force
58 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Rapides Parish, LA

What was reported inside it

TimeReportWhereRemark
Dec 7, 12:36 AM CSTTSTM WND DMG10 Nw Cheneyville, LATREES REPORTED DOWN.
Dec 7, 12:36 AM CSTTSTM WND DMG10 Nw Cheneyville, LATREES REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2004-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1362 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2004-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1362 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 070547
SVRLCH
LAC079-070645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1145 PM CST MON DEC 6 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAPIDES PARISH IN CENTRAL LOUISIANA

* UNTIL 1245 AM CST

* AT 1145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10   
MILES SOUTHWEST OF BOYCE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
  7 MILES SOUTH OF BOYCE BY 1155 PM CST
  ALEXANDRIA BY 1220 AM CST
  7 MILES SOUTH OF PINEVILLE BY 1225 AM CST
  9 MILES NORTH OF LECOMPTE BY 1235 AM CST

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3140 9288 3128 9282 3091 9280 3090 9258
      3100 9246 3101 9223 3146 9229 3138 9267
      3149 9274

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 6, 8:50 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 6, 8:50 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
850 PM CST MON DEC 6 2004

.DISCUSSION...
DON/T SEE ANY BREAKS IN THE LINE OF THUNDERSTORMS APPROACHING
INTERIOR SECTIONS OF SOUTHEAST TEXAS. WILL ISSUE UPDATE TO INCREASE
CHANCES OF RAIN THAT AREA. OTHERWISE CURRENT FORECASTS LOOK ABOUT
RIGHT.
&&

.PREVIOUS DISCUSSION...
CURRENT RADAR SHOWS NUMEROUS SHOWERS WITH A FEW THUNDERSTORMS
BASICALLY NORTH OF BPT TO POE. THE STORMS WITHIN THIS ACTIVITY IS
MOVING QUICKLY TO THE NORTHEAST...WHILE THE ENTIRE AREA IS SLOWLY
BULGING NORTH...DUE TO THE SOUTHERLY FLOW AHEAD OF THE MID/UPPER
LEVEL STORM SYSTEM OVER W TX NOW. THIS SYSTEM CONTINUES TO SCREAM TO
THE EAST THIS AFTERNOON...WITH REPORTS OF THE APEX OF THE SQUALL LINE
MOVING EAST AT 60 TO 80 MPH THIS OF COURSE WILL BE THE STRAIGHT
LINE WIND EVENT LIKELY TO AFFECT THE ENTIRE MODERATE RISK AREA OF
NORTHEAST TEXAS AND ALL OF N LA. FURTHER SOUTH IN THE SLIGHT RISK
AREA (SE TX/C AND S LA)...DONT EXPECT THE LINE OF TSRA TO MOVE QUITE
THAT FAST...BUT WILL LIKELY MOVE EAST AT 40 MPH AS IT ENTERS TYLER...
HARDIN...JEFFERSON COUNTIES AROUND 10 PM. THE LINE SHOULD REACH THE
STATE LINE BY MIDNIGHT...AEX/LCH LINE BY 2 AM...AND LFT BY 4 AM OR
SO.

AHEAD AND ALONG THE TAIL END OF THE LINE...ISOLATED SUPERCELLS COULD
DEVELOP LATE THIS AFTERNOON AND EVENING...DUE TO INCREASED
INSTABILITY OVER OUR AREA. 18Z KLCH SOUNDING SHOWS THE CAP
MOSTLY REMOVED BUT STILL NOT TOTALLY REPRESENTATIVE OF WHAT WILL
LIKELY HAPPEN TONIGHT. THE 00Z SHOULD GIVE US A BETTER HANDLE ON
THE SITUATION. AN UPDATED SPECIAL WEATHER STATEMENT HAS ALREADY BEEN
SENT OUT.

ONCE THE SYSTEM AND FRONT MOVES THROUGH...THE FRONT WILL LIKELY
HANG UP JUST SOUTH OF THE COASTAL WATERS LATE TUESDAY INTO WEDNESDAY
...DUE TO THE ZONAL WINDS ALOFT. BY LATE WED INTO THU...YET ANOTHER
SIGNIFICANT MID/UPPER LEVEL SHORTWAVE WILL COME SCREAMING EAST ACROSS
OUR AREA...BULGING THE FRONT BACK NORTH AND BRING SHOWERS AND
THUNDERSTORMS. ONCE THIS SYSTEM EXITS...THE UPPER AIR PATTERN WILL
BECOME MORE NW...KEEPING A MODIFIED PACIFIC/ROCKIES SFC HIGH A BIT
LONGER OVER OUR AREA FOR THE WEEKEND INTO EARLY NEXT WEEK.

AVIATION...MVFR CEILINGS AND SCATTERED SHOWERS WILL DEVELOP DURING
THE EVENING HOURS. IFR CONDITIONS DUE TO CEILINGS AND VISIBILITIES
WILL BE POSSIBLE DURING THE OVERNIGHT AS A LINE OF STRONG
THUNDERSTORMS WILL MOVE WEST TO EAST ACROSS THE REGION.

MARINE...GOING WITH SMALL CRAFT EXERCISE CAUTION WITH WINDS 15 TO 20
KNOTS AND SEAS 5-6 FEET TONIGHT. THE WATER TEMPS ARE STILL RUNNING 3
DEGREES F. BELOW THE T/TD...KEEPING THE LOWER ATMOSPHERE MORE STABLE
OVER THE WATERS...AND LESS MIXING POTENTIAL. OTHERWISE...SCA WOULD BE
IN EFFECT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  65  74  47  74 /  60   0   0  30
BPT  62  71  47  71 /  60   0   0  30
AEX  64  72  43  72 /  80   0   0  30
LFT  65  75  50  74 /  60  40   0  30
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
&&

20
Hazardous weather outlook, Dec 6, 6:00 AM CST, 17 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST MON DEC 6 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
071200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CST MON DEC 6 2004

.DAY ONE...TODAY AND TONIGHT...
AN APPROACHING COLD FRONT WILL SET OF SHOWERS AND THUNDERSTORMS,
STARTING THIS AFTERNOON AND CONTINUING THROUGH THE OVERNIGHT HOURS.
SEVERE THUNDERSTORMS ARE POSSIBLE, ESPECIALLY ACROSS THE LAKES REGION
OF SOUTHEAST TEXAS, AND ACROSS THE PINEY HILLS OF CENTRAL LOUISIANA.
ALSO LOCALIZED FLOODING RAINS ARE ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
ANOTHER ROUND OF THUNDERSTORMS ARE POSSIBLE ON THURSDAY, WITH THE
APPROACH OF ANOTHER COLD FRONT. SEVERE STORMS AND LOCALIZED FLOODING
RAINS ARE POSSIBLE FROM THURSDAY AFTERNOON THROUGH THE EVENING.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
MAY BE REQUIRED TODAY AND ON THURSDAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 11:31 PM CSTSevere Thunderstorm WarningLCHVernon44 min
Dec 7, 12:50 AM CSTSpecial Marine WarningLCH60 min
Dec 7, 2:10 AM CSTSpecial Marine WarningLCH60 min
Dec 7, 2:10 AM CSTSpecial Marine WarningLCH60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.